Colorado, 2018

Flash Flood in Colorado, August 1, 2018

August 1, 2018 · NWS PUB · 1 event in 1 county or zone

Thunderstorm development created heavy precipitation over the Pass, South Oak, Yellowstone, and North Abeyta Creeks. The Huerfano County Emergency Manager provided a delayed report of evidence for flash flooding over County Road 572 near Pass Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm development created heavy precipitation over the Pass, South Oak, Yellowstone, and North Abeyta Creeks. The Huerfano County Emergency Manager provided a delayed report of evidence for flash flooding over County Road 572 near Pass Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 2:18 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 2:18 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Wed Aug 1 2018

.SHORT TERM...(This evening through Thursday)
Issued at 316 PM MDT Wed Aug 1 2018

Showers and tstms are expected over the mtns this afternoon and into
the evening.  A disturbance moving over CO this evening from
northwest to southeast, is expected to help move tstm off the mtns
and acrs the high valleys and the southeast plains. Showers/tstms
are expected to be somewhat limited over the mtns along the
Continental Dvd and the high valleys, with a little more activity
over the southeast plains, with precip ending from west to east acrs
the area this evening.  At this time, it looks like the last of the
precip should exit the southeast corner of the state around
midnight. There is the potential for one or two storms to become
severe this evening, and if a stronger storm moves over a recent
burn scar, there could be a flash flooding risk.

An upper level ridge will be centered over the Desert Southwest on
Thursday, but lingering moisture under the ridge will lead to a
chance for showers and thunderstorms in the mid to late afternoon
and evening, especially from the I-25 corridor and westward.  High
temps on Thu should be a little above average.

.LONG TERM...(Thursday night through Wednesday)
Issued at 316 PM MDT Wed Aug 1 2018

Synoptic Overview... The Southwest United States upper level high
pressure system is forecast to weaken by Friday, yielding primarily
westerly to south/southwesterly flow aloft over Colorado through the
duration of the weekend. Upper level high pressure begins to build
again on Monday over New Mexico, building west over the Great Basin
Tuesday into Wednesday increasing northwest flow over Colorado. Key
model differences begin to develop later in the period, with the GFS
building a steeper ridge over the western US compared to the ECMWF,
leading to more amplified flow. Above average levels of atmospheric
moisture is expected to persist through most of the long term
period, with drying expected by middle of next week, especially in
the amplified GFS solution. Burn scar flash flooding will remain a
threat for the long term period considering the abundant atmospheric
moisture and persistent thunderstorm chances over the mountains.

Thursday night through Friday night...Thunderstorm activity from
Thursday afternoon remains mainly confined to the high terrain, with
a storm or two possibly advancing to the immediately adjacent
plains, Palmer Divide, and Raton Mesa. On Friday, models are
indicating a more prominent disturbance advancing across Colorado in
the westerly flow. This feature will support afternoon thunderstorms
developing over the mountains to advance east onto and across the
plains by late afternoon into early evening. Low level convergence
in association with lee troughing will also support thunderstorm
development across the plains. Southerly/southeasterly surface flow
will extend from the Gulf of Mexico into eastern Colorado, but
surface dew points will only rise into the mid 40s near the I-25
corridor to mid 50s over the far eastern plains. This will yield
only marginal instability, and with weak mid level flow, only
marginal deep layer shear will be present as well. So although
thunderstorm coverage is forecast to become scattered on Friday
across much of the forecast area, storms will remain strong to low-
end severe at best, particularly across the far eastern plains.
Strong wind gusts would be the primary threat given inverted V
profiles and abundant moisture aloft. High temperatures on Friday
will span the mid 90s across the plains and low to mid 80s in
Colorado Springs and the high valleys.

Saturday through Sunday...Slightly less moisture behind Friday's
storm system and a general lack of forcing will lead to decreased
thunderstorm coverage across the area on Saturday and Sunday.
Isolated to widely scattered diurnal thunderstorms are still
expected over the mountains each day, with more limited coverage
over the plains, especially on Saturday. Temperatures will be warm
during the weekend, with highs in the upper 90s across the plains
and mid to upper 80s in the high valleys and Colorado Springs.

Monday...An upper level trough will advance across the northern US
Rockies on Sunday, sending a cold front down the eastern Colorado
plains Sunday night into early Monday. Low-level flow is expected to
turn easterly upslope by early afternoon, driving surface dew
points into the 60s across much of the plains. While the GFS
produces widespread convection across the easter mountains and
plains, the ECMWF is significantly drier, keeping precip in the
mountains. A reason for this may be due to large scale subsidence
behind the previous night's storm system, limiting convective
coverage over the plains. Went with scattered PoPs in the grids as
past three GFS model runs have been consistent in showing abundant
QPF and low level flow will be upslope, but know there is a chance
coverage could be more limited due to a lack of forcing. Storms that
do develop have the potential to be severe given better instability
with increased surface dew points and better deep layer shear with
westerly flow aloft over easterly winds at the surface. Temperatures
will be slightly cooler on Monday compared to over the weekend.

Tuesday through Wednesday...Drier weather expected by the end of the
long term given decreasing atmospheric moisture and lack of large
scale forcing in the increasing northwest to northerly flow aloft.
However, still expect isolated storms to develop diurnally over the
high terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 316 PM MDT Wed Aug 1 2018

VFR conditions are expected at KCOS, KPUB and KALS. There is the
possibility that the terminal forecast sites will see thunderstorms
in the vicinity early this evening, with KCOS probably having the
best chance of the three sites. If a thunderstorm moves over the
forecast point, it is possible that the ceiling and visibility could
briefly be restricted.  Decreasing clouds are then expected
overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...LINE
AVIATION...28
Hazardous weather outlook, Aug 1, 10:43 AM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Wed Aug 1 2018

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Wed Aug 1 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Storms are expected to develop over the mountain areas early this
afternoon, and then spread eastward across the high valleys and
the southeast plains through the late afternoon and evening. The
primary threats will be locally heavy rainfall, lightning and
small hail. The threat of flash flooding will be elevated if one
of the heavier rain cores moves over a recent burn scar. As
thunderstorms move out over the plains, one or two may become
strong to severe, with hail to one inch in diameter and wind
gusts to near 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Friday, Monday and possibly Tuesday look like the days with the
best chances for thunderstorms. The main concern on these days
will be burn scar flash flooding. Additionally, a few marginally
severe storms will be possible, producing 60 MPH winds and
quarter size hail.

For the remaining days in the period, Thursday, Saturday and
Sunday, storms are expected to be more isolated, with the primary
threats being wind gusts to around 50 mph, and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening.

28/28

In the hours before

Local storm report, Aug 1, 3:08 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HEAVY RAIN       4 NNW BLACK FOREST      39.07N 104.74W
08/01/2018  M0.55 INCH       EL PASO            CO   TRAINED SPOTTER

            10 MINUTE DURATION.

&&

RMG
Special weather statement, Aug 1, 3:37 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT WED AUG 1 2018

COZ079-080-086-087-012315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
437 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 29 miles southwest of Pueblo, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rye and Colorado City.

LAT...LON 3788 10500 3802 10483 3787 10451 3765 10475
TIME...MOT...LOC 2237Z 311DEG 18KT 3791 10489

KT
Special weather statement, Aug 1, 4:19 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT WED AUG 1 2018

COZ079-086-087-012345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
519 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Greenhorn Mountain, or 24 miles southwest of
Pueblo, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rye and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3799 10501 3809 10482 3788 10459 3773 10488
TIME...MOT...LOC 2319Z 327DEG 13KT 3799 10487

KT
Local storm report, Aug 1, 4:28 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
528 PM MDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 WNW COLORADO CITY     37.95N 104.87W
08/01/2018  M0.88 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

RMG
Special weather statement, Aug 1, 4:34 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
534 PM MDT WED AUG 1 2018

COZ079-086-087-020000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
534 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Greenhorn Mountain, or 27 miles southwest of Pueblo,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rye, Colorado City and Interstate 25 between mile markers 65 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3792 10494 3800 10480 3784 10458 3771 10481
TIME...MOT...LOC 2333Z 327DEG 19KT 3790 10483

KT
Special weather statement, Aug 1, 4:42 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT WED AUG 1 2018

COZ074-088-020015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
542 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hoehne, or 10 miles north of Trinidad, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad and Hoehne.

LAT...LON 3736 10470 3746 10452 3729 10423 3711 10449
TIME...MOT...LOC 2341Z 316DEG 20KT 3732 10451

KT

The radar

The Pueblo radar (KPUX), 127 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
August 1, 4:55 PM MST to 5:55 PM MST
Where
Huerfano County, 7.93 mi SE of Red Wing to 7.85 mi SE of Red Wing
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
37.650, -105.210

Thunderstorm development created heavy precipitation over the Pass, South Oak, Yellowstone, and North Abeyta Creeks. The Huerfano County Emergency Manager provided a delayed report of evidence for flash flooding over County Road 572 near Pass Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782123.